MAUDE Adverse Event Report: COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION

COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the wire guide in the pericardiocentesis catheter set was placed into the patient's pericardial sac at the apex, and the catheter was advanced over the wire guide.Then, the user attempted to remove the wire guide; however, the wire guide got caught within the catheter and could not be removed.Then, the coil of the wire guide got elongated.The wire guide and catheter were removed from the patient together, and another device was used instead to complete the procedure without problems.The device is reportedly available for evaluation; however, as of the date of this report, no device has yet been received for evaluation.
 
Event or Problem Description
The customer reported that the wire guide in the pericardiocentesis catheter set was placed into the patient's pericardial sac at the apex, and the catheter was advanced over the wire guide.Then, the user attempted to remove the wire guide; however, the wire guide got caught within the catheter and could not be removed.Then, the coil of the wire guide got elongated.The wire guide and catheter were removed from the patient together, and another device was used instead to complete the procedure without problems.The device is reportedly available for evaluation; however, as of the date of this report, no device has yet been received for evaluation.Additional information received identified that per the physician, "regarding advancement/removal of the wire guide, there was clear difference between the complaint device and replacement device.I think there was problem with the wire guide or the catheter".
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable or unchanged.Investigation - evaluation.A review of dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, visual inspection, specifications, and quality control data was conducted during the investigation.Visual inspection and functional testing of the returned device were performed.Measurements of the component in question were performed and it was found that the guide wire was manufactured to specification.We could not confirm whether the inner diameter of the catheter was to specifications, possibly due to the presence of biomatter.The reported failure (unable to remove wire) could not be duplicated, although it was observed that the safety wire was separated from the end weld.Additionally, the mandrel and safety wire are protruding from the coil of the wire guide.The safety wire extends longer than the mandrel.It is possible, based on the provided information, that the root cause of this event is that the wire met forces beyond its intended design, possibly due to friction within the catheter or created by the patient's anatomy.The manufacturing documents in place at the time of manufacture were reviewed and it was found that the wire guide was visually inspected by quality control and tensile tested at 100%, and no notable gaps in production or processing controls were identified.The risk specification for this product includes the failure mode "wire guide does not withstand forces during insertion, manipulation, or withdrawal" and "difficult or unable to withdraw wire guide" with the potential effect of "device must be removed and/or replaced" and identifies that multiple risk controls are in place to mitigate the risk of this type of failure.The device history record for lot number 6992649 was reviewed.No non-conformances were identified.A search of our complaint records indicates that this is the only complaint on the lot number at the time of investigation.The ifu describes the intended use, precautions, and proper instructions for safe use of the c-pcs-700-toronto-042997 pericardiocentesis catheter set.Statements include: ¿these products are intended for use by physicians trained and experienced in pericardiocentesis.¿ ¿only the wire guide included in this set should be used with this catheter.¿ ¿insert the wire guide through the needle and advance the wire guide into the pericardial sac.Note: the wire guide should advance without resistance.Leaving the wire guide in place, remove the needle.¿ ¿introduce the catheter over the wire guide and advance until the tip of the catheter is posterior to the muscle fascia.¿ ¿advance the catheter into the pericardium.¿ ¿remove the wire guide.¿ based on the provided information, inspection of returned product, and the investigation, a definitive root cause cannot be established or reported at this time.Measures have been initiated to address this issue.We will notify the appropriate personnel and continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.H3 other text : blank fields on this form indicate the information is unknown, unavailable or unchanged.Investigation - evaluation.A review of dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, visual inspection, specifications, and quality control data was conducted during the investigation.Visual inspection and functional testing of the returned device were performed.Measurements of the component in question were performed and it was found that the guide wire was manufactured to specification.We could not confirm whether the inner diameter of the catheter was to specifications, possibly due to the presence of biomatter.The reported failure (unable to remove wire) could not be duplicated, although it was observed that the safety wire was separated from the end weld.Additionally, the mandrel and safety wire are protruding from the coil of the wire guide.The safety wire extends longer than the mandrel.It is possible, based on the provided information, that the root cause of this event is that the wire met forces beyond its intended design, possibly due to friction within the catheter or created by the patient's anatomy.The manufacturing documents in place at the time of manufacture were reviewed and it was found that the wire guide was visually inspected by quality control and tensile tested at 100%, and no notable gaps in production or processing controls were identified.The risk specification for this product includes the failure mode "wire guide does not withstand forces during insertion, manipulation, or withdrawal" and "difficult or unable to withdraw wire guide" with the potential effect of "device must be removed and/or replaced" and identifies that multiple risk controls are in place to mitigate the risk of this type of failure.The device history record for lot number 6992649 was reviewed.No non-conformances were identified.A search of our complaint records indicates that this is the only complaint on the lot number at the time of investigation.The ifu describes the intended use, precautions, and proper instructions for safe use of the c-pcs-700-toronto-042997 pericardiocentesis catheter set.Statements include: ¿these products are intended for use by physicians trained and experienced in pericardiocentesis.¿ ¿only the wire guide included in this set should be used with this catheter.¿ ¿insert the wire guide through the needle and advance the wire guide into the pericardial sac.Note: the wire guide should advance without resistance.Leaving the wire guide in place, remove the needle.¿ ¿introduce the catheter over the wire guide and advance until the tip of the catheter is posterior to the muscle fascia.¿ ¿advance the catheter into the pericardium.¿ ¿remove the wire guide.¿ based on the provided information, inspection of returned product, and the investigation, a definitive root cause cannot be established or reported at this time.Measures have been initiated to address this issue.We will notify the appropriate personnel and continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
PERICARDIOCENTESIS CATHETER SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7107548
Report Number1820334-2017-04326
Device Sequence Number94295
Product Code GBX
UDI-Device Identifier00827002106437
UDI-Public(01)00827002106437(17)190624(10)6992649
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PCS-700-TORONTO-042997
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer02/14/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date03/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1